Neutrophil activation during acetaminophen hepatotoxicity and repair in mice and humans Journal Article


Authors: Williams, C David; Bajt, Mary Lynn; Sharpe, Matthew R.; McGill, Mitchell R; Farhood, Anwar; Jaeschke, Hartmut
Article Title: Neutrophil activation during acetaminophen hepatotoxicity and repair in mice and humans
Abstract: Following acetaminophen (APAP) overdose there is an inflammatory response triggered by the release of cellular contents from necrotic hepatocytes into the systemic circulation which initiates the recruitment of neutrophils into the liver. It has been demonstrated that neutrophils do not contribute to APAP-induced liver injury, but their role and the role of NADPH oxidase in injury resolution are controversial. C57BL/6 mice were subjected to APAP overdose and neutrophil activation status was determined during liver injury and liver regeneration. Additionally, human APAP overdose patients (ALT: >800U/L) had serial blood draws during the injury and recovery phases for the determination of neutrophil activation. Neutrophils in the peripheral blood of mice showed an increasing activation status (CD11b expression and ROS priming) during and after the peak of injury but returned to baseline levels prior to complete injury resolution. Hepatic sequestered neutrophils showed an increased and sustained CD11b expression, but no ROS priming was observed. Confirming that NADPH oxidase is not critical to injury resolution, gp91(phox)-/- mice following APAP overdose displayed no alteration in injury resolution. Peripheral blood from APAP overdose patients also showed increased neutrophil activation status after the peak of liver injury and remained elevated until discharge from the hospital. In mice and humans, markers of activation, like ROS priming, were increased and sustained well after active liver injury had subsided. The similar findings between surviving patients and mice indicate that neutrophil activation may be a critical event for host defense or injury resolution following APAP overdose, but not a contributing factor to APAP-induced injury.
Journal Title: Toxicology and applied pharmacology
Volume: 275
Issue: 2
ISSN: 1096-0333
Publisher: Academic Press  
Date Published: 2014
Start Page: 122
End Page: 133
DOI/URL: